Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 33, NWS Tucson, AZ

August 10, 2013Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 10, 2013, 6:10 PM MST for Graham County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2013, 6:10 PM MST (01:10 UTC)
Expired
Aug 10, 2013, 7:00 PM MST
In force
50 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Graham County, AZ

The radar

The Tucson radar (KEMX), 144 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2013-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2013-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3975 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WGUS55 KTWC 110110
FFWTWC
AZC009-110200-
/O.NEW.KTWC.FF.W.0033.130811T0110Z-130811T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
610 PM MST SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SAFFORD...

* UNTIL 700 PM MST

* AT 601 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING THAT HAS AFFECTED ROADWAYS MAINLY NORTH OF THE TOWN OF    
  SAFFORD. MANY OF THE WASHES NORTH AND NORTHEAST OF THE TOWN OF     
  SAFFORD WILL CONTINUE TO FLOW FOR THE NEXT HOUR OR SO. MOTORISTS   
  THAT ENCOUNTER ROADWAYS COVERED WITH WATER SHOULD WAIT IT OUT AND  
  NEVER CROSS A ROADWAY COVERED WITH WATER.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3296 10968 3292 10955 3282 10965 3283 10976

$$
2 follow-up statements
345 
WGUS75 KTWC 110151
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
651 PM MST SAT AUG 10 2013

AZC009-110200-
/O.CON.KTWC.FF.W.0033.000000T0000Z-130811T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
651 PM MST SAT AUG 10 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
CENTRAL GRAHAM COUNTY...

AT 642 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING RAINFALL AMOUNTS IN EXCESS OF AN 
INCH AND A HALF NORTHEAST OF SAFFORD.

WASHES WILL CONTINUE TO FLOW WITH SOME ROADWAYS NORTH AND NORTHEAST 
OF SAFFORD COVERED WITH WATER AND DEBRIS. 

LAT...LON 3296 10968 3292 10955 3282 10965 3283 10976

$$
066 
WGUS75 KTWC 110203
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
703 PM MST SAT AUG 10 2013

AZC009-110211-
/O.EXP.KTWC.FF.W.0033.000000T0000Z-130811T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
703 PM MST SAT AUG 10 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL GRAHAM COUNTY...

THE STORMS THAT PRODUCED THE HEAVY RAIN ACROSS CENTRAL GRAHAM COUNTY 
HAVE MOVED TO THE NORTHEAST. AS A RESULT...THE THREAT FOR FLASH 
FLOODING HAS DECREASED. HOWEVER...WASHES WILL CONTINUE TO FLOW FOR A 
BIT LONGER...SO AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN 
EFFECT UNTIL 730 PM MST. 

LAT...LON 3296 10968 3292 10955 3282 10965 3283 10976

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:15 PM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 10, 2:15 PM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST SAT AUG 10 2013

.SYNOPSIS...SOME MOISTURE RETURN WILL BRING A BETTER CHANCE OF
THUNDERSTORMS THIS WEEKEND...ESPECIALLY SUNDAY. OTHERWISE EXPECT A
LOWER THAN NORMAL CHANCE OF SHOWERS AND THUNDERSTORMS EARLY IN THE
NEW WEEK AS THE PATTERN KEEPS US ON THE EDGE OF THE DEEPER MOISTURE
SOUTH AND EAST OF US.

&&

.DISCUSSION...SOME MID LEVEL MOISTURE RETURN...BUT OVERALL MOISTURE
IS STILL FAIRLY LIMITED AS 12Z SOUNDING AND CURRENT SATELLITE
ESTIMATE TRENDS CONTINUE TO SHOW MOST OF SE AZ WITH PRECIPITABLE
WATER AT UNSEASONABLY LOW VALUES JUST UNDER 1 INCH. DEEPER MOISTURE
IS STARTING TO PUSH BACK INTO NORTHERN SONORA...CHIHUAHUA AND
SOUTHERN NEW MEXICO. AS EXPECTED WE'VE SEEN ENOUGH SEEP BACK INTO SE
AZ TODAY FOR ISOLATED STORMS MAINLY EAST AND SOUTHEAST OF TUCSON
THIS AFTERNOON.

MOISTURE TREND CONTINUES...CLOSER TO SEASONABLE LEVELS SUNDAY WITH
BETTER COVERAGE FOR STORMS. STILL...THE OVERALL LARGER SCALE PATTERN
REMAINS PROBLEMATIC AS MOST OF OUR CWA WILL RETAIN SOME WESTERLY
COMPONENT TO FLOW TO START THE WORK WEEK. THIS WILL CONTINUE LIMIT
OUR CHANCES AT A SUSTAINED AND DEEP FETCH OF MOISTURE.

A WEAKER FLOW AS THE RIDGE BUILDS BACK OVERHEAD AROUND WEDNESDAY
MIGHT ALLOW SURGE ACTIVITY TO PUSH THIS DIRECTION BEHIND THE ABOVE
AVERAGE HEAT. STILL...FORECAST POPS NOT UP TO CLIMO FOR AUGUST.

&&

.AVIATION...ISOLD-SCT TSRA/SHRA MOSTLY ACROSS GREENLEE/GRAHAM/
COCHISE COUNTIES EAST OF KTUS THIS AFTERNOON AND THIS EVENING. WIND
GUSTS MAY APPROACH 40 KTS AND VSBYS REDUCED TO 3SM WITH THE
STRONGEST TSRA. OTHERWISE...FEW-SCT CLOUDS AROUND 10K FT AGL THIS
MORNING BECOMING SCT-BKN CLOUDS AT 6-10K FT AGL THIS AFTERNOON AND
THIS EVENING. MOSTLY CLEAR SKIES 06Z-15Z SUNDAY. SURFACE WIND
GENERALLY LESS THAN 10 KTS THRU SUNDAY MORNING OR 11/17Z.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...GRADUALLY INCREASING MOISTURE WILL PROVIDE ISOLATED
TO SCATTERED THUNDERSTORMS MAINLY FROM TUCSON EASTWARD THIS WEEKEND
AND DURING THE UPCOMING WEEK. EXPECT MOST OF THIS ACTIVITY DURING
THE AFTERNOON AND EVENING HOURS. OTHERWISE...NORMAL DIURNAL WIND
TRENDS WILL OCCUR WITH OCCASIONAL GUSTS DURING THE AFTERNOON AND
EARLY EVENING HOURS DUE TO STRONG DAYTIME HEATING.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/RASMUSSEN

In the hours before

Special weather statement, Aug 10, 2:57 PM MST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
257 PM MST SAT AUG 10 2013

AZZ510-102245-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
257 PM MST SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENLEE COUNTY UNTIL
345 PM MST...

AT 248 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF HANNAGAN MEADOW...MOVING
NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...HANNAGAN MEADOW AND BLUE.

LAT...LON 3378 10904 3348 10910 3349 10940 3377 10937
      3378 10935 3379 10905
TIME...MOT...LOC 2157Z 194DEG 11KT 3357 10925

MEYER
Local storm report, Aug 10, 5:59 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
559 PM MST SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     SAFFORD                 32.83N 109.70W
08/10/2013                   GRAHAM             AZ   LAW ENFORCEMENT

            SHERIFFS OFFICIALS IN GRAHAM COUNTY REPORTED THAT
            NUMEROUS REPORTS OF POWER OUTAGES FROM THATCHER TO PIMA
            WITH SOME REPORTS OF POWER POLES DOWN. ALSO SOME MINOR
            DAMAGE TO ROOF TILES FOR A FEW HOMES IN THE TOWN OF
            PIMA.

&&

EVENT NUMBER TWC1300096

MOLLERE

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:42 PM MSTAreal Flood AdvisoryTWCGraham108 min
Aug 10, 7:33 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee87 min
Aug 10, 9:05 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee115 min
Aug 11, 3:02 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Aug 11, 4:26 PM MSTAreal Flood AdvisoryTWCPima79 min
Aug 11, 4:48 PM MSTFlash Flood WarningTWCPima87 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.